Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 208, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 7:59 PM CDT for Norton County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 13, 2011, 8:13 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS53 KGLD 140059
SVRGLD
KSC137-140130-
/O.NEW.KGLD.SV.W.0208.110714T0059Z-110714T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM CDT WED JUL 13 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 830 PM CDT
* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6
MILES NORTH OF ALMENA...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN NORTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
&&
LAT...LON 3988 9963 4000 9980 4001 9979 4001 9963
4000 9962 3988 9962
TIME...MOT...LOC 0059Z 306DEG 11KT 3997 9967
WIND...HAIL 60MPH 1.25IN
$$
FOLTZ1 follow-up statement
435
WWUS53 KGLD 140113
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED JUL 13 2011
KSC137-140124-
/O.CAN.KGLD.SV.W.0208.000000T0000Z-110714T0130Z/
NORTON KS-
813 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3988 9963 4000 9980 4001 9979 4001 9963
4000 9962 3988 9962
TIME...MOT...LOC 0114Z 306DEG 11KT 3994 9962
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:48 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 13, 6:48 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT WED JUL 13 2011 .SHORT TERM (TONIGHT-FRIDAY)... 324 PM MDT WED JUL 13 2011 CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS. DURING THE AFTERNOON HOURS CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS. CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH PRESSURE. TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA. LIFTING AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS. THE WARM FRONT THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION. OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE INHIBITION INCREASES. HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA OVERNIGHT. DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT. WITH THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH OF HWY 36. THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA. THIS IN ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN PLACE MAY DEVELOP A THUNDERSTORM OR TWO. SO HAVE INTRODUCED SLIGHT CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA DURING THESE DAYS. HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER. TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY. SO HAVE COOLED TEMPERATURES A COUPLE DEGREES FOR THAT DAY. .LONG TERM (SATURDAY-WEDNESDAY)... 324 PM MDT WED JUL 13 2011 THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE THROUGH THIS PERIOD. THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST EAST OF THE CWA AGAIN BY THE END OF THE PERIOD. WITH THE EXCEPTION OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE KEPT THE PERIOD DRY. DURING SATURDAY EVENING THERE WILL BE SOME LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR THOSE AREAS. THE HOT TEMPERATURES WILL CONTINUE THROUGH THE PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES. JTL && .AVIATION... 547 PM MDT WED JUL 13 2011 FOR THE 00Z TAFS...COMPLICATED SET OF TAFS. CURRENTLY THUNDERSTORMS ARE DEVELOPING OFF A BOUNDARY TO THE SOUTH AND EAST OF BOTH SITES. AT THIS TIME BELIEVE THOSE STORMS WILL NOT AFFECT EITHER SITE...AND CHOSE TO JUST HANDLE WITH CB. THEN QUESTION WILL BE HOW FAST AND HOW LOW CEILINGS AND VISIBILITIES DEVELOP. MODELS NOT HANDLING CURRENT BOUNDARY POSITION VERY WELL...AND BELIEVE THEY DO NOT HAVE LOW LEVELS MOIST ENOUGH. HRRR AND RUC DOING THE BEST AND USED TO PUT THE TAFS TOGETHER INTO THE MORNING HOURS. IFR TO BARELY MVFR CONDITIONS SHOULD PREVAIL INTO THE MID MORNING HOURS ON THURSDAY. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 13, 4:49 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED JUL 13 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 349 PM MDT WED JUL 13 2011 /449 PM CDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOWEVER A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 13, 5:09 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST MENLO 39.36N 100.72W
07/13/2011 E70 MPH THOMAS KS TRAINED SPOTTER
ALSO RECEIVED NICKEL-SIZE HAIL.
&&
MLAMMERSLocal storm report, Jul 13, 5:22 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 13 SW GOODLAND 39.22N 101.88W
07/13/2011 M0.88 INCH SHERMAN KS COCORAHS
&&
MLAMMERSLocal storm report, Jul 13, 5:55 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL NW SEGUIN 39.34N 100.60W
07/13/2011 M1.00 INCH SHERIDAN KS PUBLIC
ESTIMATED WIND GUSTS TO 50 MPH.
&&
MLAMMERSLocal storm report, Jul 13, 6:08 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 NE MINGO 39.31N 100.92W
07/13/2011 M1.75 INCH THOMAS KS TRAINED SPOTTER
ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
DAMAGE.CORRECTED FOR TIME.
&&
MLAMMERSLocal storm report, Jul 13, 7:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 5 SW SAINT PETER 39.14N 100.16W
07/13/2011 E60 MPH GRAHAM KS PUBLIC
&&
MLAMMERSLocal storm report, Jul 13, 7:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 10 S HILL CITY 39.23N 99.88W
07/13/2011 E60.00 MPH GRAHAM KS CO-OP OBSERVER
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 45 min |
| Jul 13, 7:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 35 min |
| Jul 13, 7:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 18 min |
| Jul 13, 8:18 PM CDT | Special Weather Statement | GLD | Norton | 27 min |
| Jul 13, 8:56 PM CDT | Special Weather Statement | GLD | Norton | 49 min |
| Jul 13, 10:36 PM CDT | Special Weather Statement | GLD | Graham | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.